Alert archive / Hawaii / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 3, NWS Honolulu, HI
NWS Honolulu, HI issued this severe thunderstorm warning at Mar 22, 2006, 3:45 PM HST for Kauai County, Hawaii. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 22, 2006, 3:45 PM HST (01:45 UTC)
- Expired
- Mar 22, 2006, 4:30 PM HST
- In force
- 45 min
- Issued by
- NWS Honolulu, HI
- Area
- Counties, with a storm outline in the text
County Kauai County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 21, 3:05 PM HST | Severe Thunderstorm Watch | SPC | 31 days |
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 506 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 774 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUHW50 PHFO 230147
SVRHFO
HIC007-230230-
/O.NEW.PHFO.SV.W.0003.060323T0145Z-060323T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
345 PM HST WED MAR 22 2006
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
THE ISLAND OF NIIHAU IN KAUAI COUNTY
* UNTIL 430 PM HST
* AT 344 PM HST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED 10 MILES WEST OF
NIIHAU IN KAUAI COUNTY...MOVING NORTHEAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE OVER...
WESTERN NIIHAU IN KAUAI COUNTY AT 400 PM HST
CENTRAL AND EASTERN NIIHAU IN KAUAI COUNTY AT 430 PM HST
LAT...LON 2223 16055 2192 16039 2160 16052 2189 16004
2222 15991 2252 16007
$$
BROWNING1 follow-up statement
312 WWHW60 PHFO 310008 WCNHFO WATCH COUNTY NOTIFICATION FOR WATCH 3 NATIONAL WEATHER SERVICE HONOLULU HI 208 PM HST THU MAR 30 2006 HIC003-007-310115- /O.EXP.PHFO.SV.A.0003.000000T0000Z-060331T0000Z/ THE NATIONAL WEATHER SERVICE HAS ALLOWED SEVERE THUNDERSTORM WATCH 3 TO EXPIRE FOR THE FOLLOWING AREAS IN HAWAII THIS ALLOWS TO EXPIRE 2 COUNTIES HONOLULU KAUAI THIS INCLUDES THE CITIES OF...HONOLULU AND LIHUE. THUNDERSTORMS HAVE WEAKENED ACROSS THE AREA AND THE THREAT FOR SEVERE THUNDERSTORMS HAVE DIMINISHED. HEAVY RAINFALL IS STILL POSSIBLE. $$ PHZ110>116-310115- /O.EXP.PHFO.SV.A.0003.000000T0000Z-060331T0000Z/ THE NATIONAL WEATHER SERVICE HAS ALLOWED SEVERE THUNDERSTORM WATCH 3 TO EXPIRE FOR THE FOLLOWING AREAS THIS ALLOWS TO EXPIRE THE FOLLOWING ADJACENT COASTAL WATERS KAUAI NORTHWEST WATERS KAUAI WINDWARD WATERS KAUAI LEEWARD WATERS KAUAI CHANNEL OAHU WINDWARD WATERS OAHU LEEWARD WATERS KAIWI CHANNEL $$ NASH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 1:45 PM HST, 2 hours earlier.
Area forecast discussion, Mar 22, 1:45 PM HST, 2 hours before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE HONOLULU HI 145 PM HST WED MAR 22 2006 .SYNOPSIS... A KONA LOW WILL REMAIN NORTHWEST OF KAUAI THROUGH EARLY NEXT WEEK. THE LOW WILL KEEP THE ATMOSPHERE UNSTABLE AND DRAW TROPICAL MOISTURE UP FROM THE SOUTH. THE THREAT OF HEAVY SHOWERS WILL CONTINUE THROUGH AT LEAST FRIDAY MORNING. MORE HEAVY SHOWERS COULD COME STARTING SUNDAY NIGHT. && .UPDATE... WE HAVE UPDATED THE GRIDS AND TEXT FORECASTS AGAIN TO REDUCE SHOWERS THIS AFTERNOON AND REMOVE THE FORECAST OF THUNDERSTORMS. THIS RESPITE FROM HEAVY RAIN IS LIKELY TO BE SHORT-LIVED. SATELLITE AND RADAR DATA SHOW HEAVY SHOWERS SOUTHWEST OF KAUAI MOVING TOWARDS THE EAST NORTHEAST. THESE SHOWERS WILL SPREAD OVER THE ISLANDS STARTING THIS EVENING. .DISCUSSION... MOST AREAS ARE GETTING A BREAK FROM HEAVY PRECIPITATION THIS AFTERNOON. SATELLITE LOOPS SHOW EXTENSIVE CLOUD COVER ACROSS THE ISLANDS BUT ONLY LIGHT RAIN HAS BEEN FALLING OVER MOST AREAS. RADARS SHOW SPOTTY SHOWERS OVER THE BIG ISLAND OF HAWAII WITH ISOLATED HEAVY SHOWERS. A DEEP TROUGH REMAINS NORTHWEST OF KAUAI WITH A KONA LOW CENTERED 850 MILES WEST NORTHWEST OF KAUAI AT 29N 171W. SOUTHWEST FLOW ALOFT CONTINUES TO PULL VERY MOIST TROPICAL AIR UP OVER THE ISLANDS. FOR NOW...THE MOST ACTIVE WEATHER AROUND THE TROUGH IS ABOUT 300 MILES WEST SOUTHWEST OF KAUAI WHERE SATELLITE IMAGERY SHOWS A SOUTH SOUTHWEST TO NORTH NORTHEAST BAND OF EMBEDDED THUNDERSTORMS. THE GFS MODEL SUGGESTS THAT THE HEAVIER RAIN SOUTHWEST OF KAUAI WILL SPREAD BACK OVER THE MAIN HAWAIIAN ISLANDS OVER THE NEXT 24 HOURS AS AN IMPULSE ALOFT AND AN ASSOCIATED SURFACE LOW MOVE EAST NORTHEAST. THE TROUGH WEST OF THE ISLANDS IS FORECAST TO WEAKEN ENOUGH FRIDAY TO DRY OUT THE WEATHER...AT LEAST TEMPORARILY. THE MODELS STILL SUGGEST THAT THE TROUGH WILL REMAIN NORTHWEST OF KAUAI THROUGH EARLY NEXT WEEK. AS LONG AS THE TROUGH PERSISTS WE WILL NOT SEE TRADE WINDS RETURN AND WE WILL HAVE A CHANCE OF MORE HEAVY SHOWERS. THE GFS 150 SUGGESTS WE MAY SEE ANOTHER ROUND OF HEAVY SHOWERS SUNDAY NIGHT THROUGH TUESDAY MORNING AS THE KONA LOW KICKS OUT EAST NORTHEAST TO THE NORTH OF THE MAIN HAWAIIAN ISLANDS. THE GFS 150 SHOWS MUCH DRIER WEATHER STARTING NEXT TUESDAY AS THE WINDS ALOFT SHIFT TO NORTHWEST. THE GFS 150 STILL SHOWS NO RETURN OF TRADE WINDS THROUGH THE END OF THE MONTH. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH LATE THURSDAY NIGHT FOR ALL HAWAIIAN ISLANDS. && DONALDSON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 3:30 PM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 22, 3:37 PM HST | Special Marine Warning | HFO | 113 min | |
| Mar 22, 5:37 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 22, 8:25 PM HST | Flash Flood Warning | HFO | Kauai | 2 hr |
| Mar 22, 10:37 PM HST | Special Marine Warning | HFO | 108 min | |
| Mar 22, 11:29 PM HST | Special Marine Warning | HFO | 61 min | |
| Mar 22, 11:31 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 23, 2:03 AM HST | Special Marine Warning | HFO | 117 min | |
| Mar 23, 5:00 AM HST | Wind Advisory | HFO | Hawaii | 43 hr |
| Mar 23, 7:34 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Mar 23, 8:32 AM HST | Special Marine Warning | HFO | 43 min | |
| Mar 23, 9:12 AM HST | Special Marine Warning | HFO | 48 min | |
| Mar 23, 9:52 AM HST | Special Marine Warning | HFO | 113 min | |
| Mar 23, 11:38 AM HST | Special Marine Warning | HFO | 2 hr |
Nearby
Severe Thunderstorm Warnings in Hawaii, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.